How to avoid muscle pain from statin use

Google+ Pinterest LinkedIn Tumblr +

Common side effects of statins include a range of muscle problems.  Rhabdomyolysis is the most severe, defined as muscle pain and weakness with a marked elevation in creatinine kinase enzyme levels (typically 10 times the upper limit of normal) and with creatinine elevation.  Fortunately, rhabdomyolysis is an extremely rare side effect of statins.

Statins can also cause mysositis, defined as muscle symptoms with increased creatinine kinase (CK) levels, and myalgias, defined as muscle aches and/or weakness without CK elevation.  Myositis and myalgias are more common adverse effects of statins than rhabdomyolysis. Approximately 10% of patients in observational studies report muscle symptoms while on statins.

A potential management strategy for patients with tolerable muscle symptoms isolated to statin use and no increase in CK is to continue the statin at the same or lower doses, and continue monitoring symptoms.

However, for patients who cannot tolerate the muscle symptoms, there are several management options.  First, it is suggested to discontinue the statin and restart it at the same or a lower dose once the symptoms have disappeared in order to test the reproducibility of the symptoms.

If myalgias return, a different statin may be better tolerated.  Evidence suggests Fluvastatin may be best tolerated.  Alternatively, Rosuvastatin or Pravastatin are lipophilic and may be better tolerated in some individuals.

Another option is to change the frequency of dosing. For example, pulse statin therapy, once or twice weekly dosing, or every other day.  An additional strategy involves using statin-like supplements. A recent randomized controlled trial was published on the use of red yeast rice for lipid-lowering in statin-intolerant patients.

Red yeast rice naturally contains small amounts of lovastatin as well as other cholesterol lowering agents called monacolins.  Though the study was small, the results suggest red yeast rice, especially in combination with fish oil and/or a lifestyle change program, as a promising agent for patients with a history of statin-associated myopathy.  However, at present, as an unregulated dietary supplement it is difficult to advise patients on reliable and safe red yeast rice products.

Another option involving supplementation is the concomitant use of Coenzyme Q10 (ubiquinone) with statins in order to prevent myalgias.  CoQ10 has produced variable results in studies though the anecdotal evidence abounds.  Given the lack of known risks, some patients may benefit from this management strategy.

There appear to be many benefits from statins, beyond the direct cholesterol lowering effect.  Therefore, attempting the strategies above to allow a person to continue taking statin medications is recommended.

References:

DJ, RY, SC, B, PB, DJ. Red yeast rice for dyslipidemia in statin-intolerant patients: a randomized trial. Ann Intern Med. 2009 Jun 16;150(12):830-9, W147-9.

TA. Toward “pain-free” statin prescribing: clinical algorithm for diagnosis and management of myalgia. Mayo Clin Proc. 2008 Jun;83(6):687-700.

CV, PD. Managing statin myopathy. Clin North Am. 2009 Mar;38(1):121-36.

Share.

About Author

Leave A Reply